North Carolina, 2021

Damaging Winds and Lightning Strike in North Carolina, August 12, 2021

August 12, 2021 · NWS RAH · 6 events in 1 county or zone

A lee trough was present across the northwest Piedmont of western North Carolina. Daytime heating along with plentiful moisture led to numerous showers and storms across the northwest Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A lee trough was present across the northwest Piedmont of western North Carolina. Daytime heating along with plentiful moisture led to numerous showers and storms across the northwest Piedmont. Storms became severe in Forsyth County, producing several downed trees, some power lines. A house fire was reported, possibly due to a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 12, 3:05 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 12, 3:05 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
405 PM EDT Thu Aug 12 2021

.SYNOPSIS...
On the western periphery of strong, subtropical high pressure
centered between the Carolinas and Bermuda, a surface trough will
remain in the lee of the southern and central Appalachians through
Saturday. Meanwhile, a cold front will approach slowly from the
northwest, become modulated by multiple episodes of convection and
outflow along its length, and settle across NC Saturday night into
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Thursday...

In light swly flow and on the nw periphery of a mid level,
subtropical ridge centered several hundred miles off the NC coast, a
couple of MCVs from convection over GA on Wed were earlier well-
defined in visible satellite data over wrn NC. Both seemingly
augmented ascent on the east-facing slopes of the Appalachians and
supported the development and concentration of a couple of separate
convective clusters over the NC Smoky Mountains and High Country,
respectively. A few isolated cells also developed along the
Appalachian-lee trough from Stokes Co. newd across southside VA,
near KMTV and MFVX. Outflow from each of the latter two regimes is
now moving into the nrn Forsyth and Guilford Co. and will support
continued multi-cell development over the nw Piedmont during the
next few hours - very similar to Wed. A couple of more-isolated
cells cannot be ruled out in an area of relatively deeper cumulus
from near AFP and RCZ newd to RDU and LHZ, but it appears the
influence from the aforementioned mid level ridge has largely
suppressed deep convective development away from its periphery (ie.
over wrn NC). It will otherwise be mainly clear, muggy, and very
mild overnight, with lows mostly in the mid 70s, except lwr ones in
pockets of outflow-cooled air over the nw Piedmont.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 PM Thursday...

In a stagnant synoptic pattern, and influenced by continued strong
subtropical ridging off the NC coast, a persistence forecast will be
followed. That is, it will be continued hot and humid and with only
isolated to widely scattered convection focused over the nw
Piedmont, in the vicinity of the Appalachian lee trough and
subsequent outflow. Another Heat Advisory has consequently been
issued for the same counties as those that were included on Wed,
with the addition of Warren Co. on Fri based on observed 105 to 109
degree heat index values at the Warrenton RAWS station for
a few hours each of the past two afternoons.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 255 PM Thursday...

The cold front over the Midwest will continue slowly into the
Central Appalachians by Saturday, as the sub-tropical ridge weakens
and heights aloft begin to lower slightly across western NC in
response to a shortwave moving through the Great Lakes.  850mb temps
and ample sun support another day of highs in the lower 90s, which
will result in modest instability and a chance of storms moving east
off the mountains during the afternoon.  Models suggest more robust
convection across VA, which will help to nudge the front south
toward NC and may help to sustain showers and storms well into the
evening and overnight hours across at least the northern Piedmont.

The front is expected to shift south into the CWA and linger early
next week, with copious cloud cover and temps in the mid to upper
80s for the most part.  What was TS Fred yesterday has weakened to a
TD today but is still expected to restrengthen back to a TS over the
weekend and track along the west coast of FL to the Panhandle by
Monday morning. This will help to spread tropical moisture across
the SE, resulting in a continued increase in the unsettled weather.
There is still a lot uncertainty in how well organized the system
will become and whether or not will continue its forward track into
the southern Appalachians (latest ECWMF has trended toward the GFS
with a weaker system). Current forecast calls for up to 2-3 inches
of rain in the western Piedmont and higher amounts west of the
Yadkin River.  Given the uncertainty, the forecast is relatively
unchanged, if only trending a little more toward climo with respect
to POPs late in the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 155 PM Thursday...

Aside from an isolated to widely scattered afternoon storm primarily
at INT/GSO, focused along an Appalachian-lee trough and/or outflow
from other nearby convection over wrn NC, VFR conditions are expected
through the TAF period.

Outlook: Persistence, generally VFR conditions away from widely
scattered afternoon-evening showers and storms are expected through
Sat. Moisture will increase and pool along a frontal zone that will
settle into cntl NC Sat night into Sun, at which time MVFR-IFR
ceilings, and locally numerous showers/storms and associated sub-VFR
conditions, are forecast. That regime may continue through early to
mid next week, as the front lingers nearby and the possible remnants
of Fred --and its associated tropical moisture-- move into the
Southeastern US.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ011-025>028-041>043-
077-078-088-089.
Heat Advisory from noon to 7 PM EDT Friday for NCZ010-011-025>028-
041>043-077-078-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Smith
AVIATION...MWS
Hazardous weather outlook, Aug 12, 2:35 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EDT Thu Aug 12 2021

NCZ011-025>028-041>043-077-078-088-089-131945-
Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
335 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-131945-
Warren-
335 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values near 105 degrees are expected through 7 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008-009-023-024-040-073>076-083>086-131945-
Granville-Vance-Alamance-Orange-Chatham-Stanly-Montgomery-Moore-Lee-
Anson-Richmond-Scotland-Hoke-
335 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values between 100 and 105 degrees are expected through 7
PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected again
Friday afternoon.

Heat illnesses are possible if precautions are not taken. Outdoor
exertion, especially in direct sunlight, can increase the risk of
heat illnesses in these conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021-022-038-039-131945-
Person-Forsyth-Guilford-Davidson-Randolph-
335 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 3:39 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Thu Aug 12 2021

NCZ008-026-041-122145-
Franklin NC-Wake NC-Granville NC-
439 PM EDT Thu Aug 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANVILLE...
NORTHEASTERN WAKE AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 545 PM
EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 10 miles northeast of Raleigh, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Wake Forest, Franklinton, Rolesville, Youngsville, Falls
Lake State Rec Area, Falls Lake Boat Ramp, Purnell, Falls Lake and
William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Falls Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3610 7833 3593 7832 3584 7840 3585 7874
      3591 7876 3597 7871 3600 7871 3614 7865
      3618 7849
TIME...MOT...LOC 2039Z 197DEG 6KT 3594 7856

10
Special weather statement, Aug 12, 3:56 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
456 PM EDT Thu Aug 12 2021

NCZ021-022-038-122200-
Guilford NC-Forsyth NC-Davidson NC-
456 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Forsyth, northern
Davidson and Guilford Counties through 600 PM EDT...

At 453 PM EDT, Doppler radar was tracking an area of strong
thunderstorms over the Triad, including Winston-Salem, moving
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Huntsville and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning and heavy rainfall are occurring
with these storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3614 8044 3626 8045 3624 7953
      3606 7954 3592 8005 3572 8036 3574 8046
      3577 8045 3583 8048 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2053Z 235DEG 4KT 3607 8035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kren

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
August 12, 4:17 PM EST
Where
Forsyth County, 1.21 mi SW of Clemmons Station
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.989, -80.397

A tree was reported down near the intersection of Idols Road and Foxpark Drive.

Thunderstorm Wind, Forsyth

When
August 12, 4:20 PM EST
Where
Forsyth County, 1.21 mi SW of Clemmons Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.989, -80.397

Powerlines and power poles were reported down near the intersection of Idols Road and Foxpark Drive.

Lightning, Forsyth

When
August 12, 4:21 PM EST
Where
Forsyth County, 0.57 mi W of Clemmons Station
Property damage
$10,000
Reported by
State Official
Coordinates
35.999, -80.390

A lightning strike produced a house fire.

Thunderstorm Wind, Forsyth

When
August 12, 4:22 PM EST
Where
Forsyth County, 0.59 mi E of Hanes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.080, -80.289

A tree fell on a house near the intersection of Maplewood Avenue and Bolton Street. No injuries were reported.

Thunderstorm Wind, Forsyth

When
August 12, 4:32 PM EST
Where
Forsyth County, 0.87 mi SW of Frontis
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.062, -80.312

One tree was reported down near the intersection of South Stratford Road and Frontis Street in Winston-Salem.

Thunderstorm Wind, Forsyth

When
August 12, 4:36 PM EST
Where
Forsyth County, 0.69 mi N of Donnaha
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.240, -80.430

A tree was reported down near the intersection of Donnaha Road and Spainhour Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982046, 982045, 982041, 982043, 982042, 982044.